Unusual or unexpected effect of treatment, Diagnostic / therapeutic accidents
Waleed K. Alsarhani, Abdullah I. Almater, Ismael S. Al-Ghamdi
Department of Ophthalmology, College of Medicine, King Saud University, Riyadh, Saudi Arabia
Am J Case Rep 2020; 21:e924678
Available online: 2020-05-29
Vertical diplopia that follows local anesthesia is usually due to inferior rectus muscle fibrosis. Here, we report a rare case of acquired Brown syndrome following local anesthesia.
CASE REPORT: A 36-year-old woman underwent right inferior orbital fat decompression under local anesthesia. On the first postoperative day, she developed vertical diplopia. She had left hypertropia, which increased on left gaze, with limitation of elevation of the right eye on attempted adduction. Forced duction test of the right eye revealed resistance on elevation in adduction. Magnetic resonance imaging showed signal alteration, thickening, and irregularity involving the right superior oblique tendon and trochlea region. The diagnosis of iatrogenic Brown syndrome was made. Then, a single dose of 10 mg triamcinolone injection was given near the intratrochlear region. On follow-up, complete resolution of diplopia on primary gaze occurred 12 weeks after the incident.
CONCLUSIONS: The reported case highlights that local anesthesia carries a risk of Brown syndrome. We believe bupivacaine-induced superior oblique hypertrophy is the underlying mechanism. The patient showed excellent outcome after medical management, with no surgical intervention required after 3 months of follow-up.
Keywords: Diplopia, Ocular Motility Disorders, Strabismus, Brown Syndrome